Illinois, 2015

Flood in Illinois, December 29, 2015

December 29, 2015 · NWS LOT · 1 event in 1 county or zone

Extensive flooding ensued from heavy rainfall near the end of December 2015. The rain/sleet storm on December 28th produced precipitation amounts between 2 and 3|inches within portions of the Kankakee, Vermilion, Iroquois, and upper Illinois watersheds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Extensive flooding ensued from heavy rainfall near the end of December 2015. The rain/sleet storm on December 28th produced precipitation amounts between 2 and 3|inches within portions of the Kankakee, Vermilion, Iroquois, and upper Illinois watersheds. Soil moisture was already high from heavy rainfall in November. Many creeks and streams rose out of their banks by the evening of Dec 28th with others cresting well above flood stage in the weeks that followed. River forecast points on the Vermilion River near Leonore, IL and Sugar Creek near Milford, IL reached the third highest crests on record. Some of the most extensive flooding occurred in Watseka IL from a combination of Sugar Creek and Iroquois River flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 29, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 29, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 AM CST TUE DEC 29 2015

.SHORT TERM...
327 AM CST

THROUGH TONIGHT...

WE WILL SEE SOME LINGERING EFFECTS THIS MORNING OF THE POWERHOUSE
SYSTEM THAT IMPACTED THE CENTRAL UNITED STATES OVER THE PAST
COUPLE DAYS. ITS OCCLUDED CENTER IS NOW OVER WESTERN LOWER
MICHIGAN WHILE A TRAILING SURFACE COLD FRONT IS DRAPED WEST-
SOUTHWESTWARD THROUGH THE MIDDLE OF THE FORECAST AREA. TO THE
NORTH OF THIS BOUNDARY...WINDS ARE NORTHERLY AND TEMPERATURES
EASING DOWNWARD BELOW FREEZING. TO THE SOUTH...CONTINUED SOUTHWEST
WINDS HAVE TEMPERATURES SEVERAL DEGREES ABOVE FREEZING. AS THE LOW
CONTINUES TO PULL AWAY THROUGH THE MORNING THIS BOUNDARY WILL EAST
SOUTHEASTWARD WITH MOST LOCATIONS LIKELY SEEING FALLING
TEMPERATURES THROUGH MID-MORNING. GIVEN THE BOUNDARY BISECTING THE
AREA THROUGH THAT TIME...IT LENDS SOME UNCERTAINTY FOR SPECIFIC
TYPE OF PATCHY LIGHT PRECIPITATION.

THE BACKSIDE OF THE 700MB TROUGH/ELONGATED VORTICITY CENTER STILL
IS LIFTING OVER THE AREA EARLY THIS MORNING. WITH THE LOW-LEVEL
MOISTURE STILL PLENTIFUL...THIS IS ASSISTING IN SOME SPOTTY
RAIN SHOWERS AS SEEN ON ILX RADAR AS OF 330 AM AND SOME SPOTTY
SNOW IN NORTHWEST/NORTH CENTRAL IL. IN ADDITION...SOME SHEAR
WITHIN THE CLOUD LAYER...ESPECIALLY NEAR THE SURFACE
BOUNDARY...IS YIELDING SPOTTY DRIZZLE. WILL ISSUE AN SPS FOR NORTH
CENTRAL ILLINOIS EARLY THIS MORNING WHERE TEMPERATURES ARE NEAR OR
JUST BELOW FREEZING TO HIGHLIGHT...EVEN THOUGH SOME PAVEMENT
TEMPERATURES LIKELY ARE LAGGING THE SURFACE AIR TEMPERATURE DROP.

GIVEN THE BACK-EDGE OF THE LOW CLOUDS BEING OUT OVER THE CENTRAL
PLAINS...TODAY LOOKS CLOUDY. ITS POSSIBLE SOME VERY SPOTTY LIGHT
FLURRIES OR DRIZZLE ARE SEEN IN THE AFTERNOON GIVEN LOW-LEVEL
LAPSE RATES UNDER/WITHIN THE LOW CLOUDS. TEMPERATURES SHOULD NOT
CLIMB REALLY AT ALL GIVEN THE CLOUDS COMBINED WITH THE WEST TO
NORTHWEST WINDS AS WELL AS THE FRESH SLEET COVER /RARE TO SAY
THAT/. HAVE NUDGED FORECAST HIGHS DOWN A TAD.

CLOUDS SHOULD HANG ON TONIGHT NOT ALLOWING TEMPERATURES TO DROP
MUCH AT ALL EVEN WITH THE LIGHT WINDS. LOWS ARE FORECAST IN THE
MID-UPPER 20S.

MTF

&&

.LONG TERM...
247 AM CST

WEDNESDAY THROUGH MONDAY...

THIS DECEMBER WILL FINISH NOT REPRESENTATIVE OF THE MONTH...WITH
MORE TRUE DECEMBER-TYPE WEATHER. HAVE INCREASED SNOW LIKELIHOOD
FOR WEDNESDAY MORNING/EARLY AFTERNOON WITH A LITTLE QUICK-MOVING
BUT MODEST UPPER DISTURBANCE...ALMOST A SOUTHWEST FLOW CLIPPER OF
SORTS. THEN TEMPERATURES LOOK TO INCH THEIR WAY DOWNWARD INTO NEW
YEARS...AND WITH A STEADY WESTERLY WIND ADDING A BITE TO COOL AIR.

ONCE AGAIN ON WATER VAPOR IMAGERY THERE IS A CLOSED CIRCULATION
IN THE SOUTHWEST U.S...BUT THIS TIME IT IS FAR LESS ROBUST. THIS
FEATURE WILL SWING AROUND A BROADER UPPER TROUGH OVER THE ROCKIES
AND ACQUIRE A NEGATIVE TILT IN THE MID-MISSISSIPPI VALLEY BY
WEDNESDAY MORNING. THE FORECASTED PV ANOMALY AND MID-LEVEL
VORTICITY CENTER ON ALL GUIDANCE COMES NEAR OR OVER THE AREA.
CONCEPTUALLY AT LEAST PART OF OUR CWA SHOULD BE FAVORED FOR SNOW
AS THE MID-LEVEL BAROCLINIC ZONE TIGHTENS UNDER COMPACT UPPER
FORCING. THERE ARE NOTEWORTHY DIFFERENCES THOUGH ON WHAT PART OF
THE CWA. HAVE FAVORED A LITTLE MORE WESTERLY TRACK AS THAT IS THE
CONSENSUS ON THE GLOBAL GUIDANCE AND THE 06Z NAM TRENDED BACK TO
THE NORTHWEST WITH THE TRACK AS WELL.

THE QUICK MOVEMENT OF THIS SYSTEM LOOKS LIKE IT COULD PRODUCE A
4-6 HOUR WINDOW OF SNOW ACROSS THE AREA. THINK THE INHERENT LOW
CLOUDS MAY HELP WITH SATURATION FOR SNOW TO BEGIN EARLY WEDNESDAY
MORNING AND QUICKLY SPREAD NORTHEAST WITH THE FORCING. WHILE MUCH
OF THE SNOW WILL PROBABLY BE LIGHT...THERE LOOKS TO BE A
SOUTHWEST-TO-NORTHEAST CORRIDOR OF MORE MODERATE SNOW. HIGH-
RESOLUTION MODELS THAT HAVE SOLUTIONS FURTHER THAN 24 HOURS
INDICATE HIGHER QPF/REFLECTIVITY THAT SUPPORT THIS SYNOPTIC
PICTURE. GIVEN MIXING RATIOS AROUND 2 G/KG AT THE CORE
LAYER...COULD SEE A QUICK ONE TO MAYBE TWO INCHES IN AN AXIS.
WHERE EXACTLY THOUGH THIS MAY OCCUR WITHIN THE CWA WILL HAVE TO BE
REFINED IN TIME.

HAVE MADE LITTLE CHANGES BEYOND WITH A DRY AND COOLER PATTERN. THE
COOLEST NIGHT RIGHT NOW LOOKS TO BE NEW YEARS EVE WHERE SOME
SINGLE DIGITS ARE FORECAST. HAVE BUMPED DOWN HIGHS AND LOWS JUST A
TAD THURSDAY ANTICIPATING A LITTLE LIGHT FRESH SNOW COVER.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* DRIZZLE FOR A FEW HOURS.
* IFR/BRIEF LIFR CIGS AT MDW...LIFR AT ORD...MAINLY THIS MORNING.
* GUSTY SW WINDS TURNING WEST TODAY AND EASING THROUGH THE MORNING.
* SNOW WEDNESDAY MORNING. IFR VSBYS EXPECTED. LIFR (SUB 1SM) VSBYS
  POSSIBLE.

KMD

//DISCUSSION...UPDATED 12Z...

THE STRONG LOW PRESSURE CENTER HAS MOVED OVER SOUTHERN LAKE
MICHIGAN EARLY THIS MORNING. MODEST PRESSURE RISES WILL MAINTAIN
SOME GUSTY WSW WINDS FOR THE MORNING...ESPECIALLY SOUTHWEST OF A
KVYS TO KORD LINE. THE LOW WILL CONTINUE TO FILL AS IT CONTINUES
TO MOVE NORTHEAST...AND WINDS SHOULD EASE AS WEAK HIGH PRESSURE
SETTLES IN. MEANWHILE...VARYING CEILINGS AREA WIDE WITH LIFR
CONDITIONS IN STRETCHED ALONG AND NORTH OF I-80 IN THE AREA WHERE
A WEAK SHORTWAVE IS PRODUCING SOME DRIZZLE CLOSER TO CHICAGO...AND
A MIX OF FREEZING DRIZZLE AND SNOW IN NORTH CENTRAL ILLINOIS.
SOUTH OF THESE AREAS GUSTY SW WINDS WILL MAINTAIN LOW MVFR OR SOME
IFR. SHOULD ONLY BE A FEW MORE HOURS OF PRECIPITATION AS THE
DISTURBANCE LIFTS NORTH. CIGS LOOK TO SHOW SOME SLOW IMPROVEMENT
TODAY THOUGH LIKELY NOT GETTING OUT OF MVFR AND POSSIBLY REMAINING
IFR IN A FEW SPOTS.

A FAST MOVING SHORTWAVE PROGRESSING FROM SOUTHWEST TO NORTHEAST WILL
DELIVER A QUICK HITTING ROUND OF SNOW ACROSS THE TERMINALS WEDNESDAY
MORNING. THIS HAS SIGNS OF A QUICK INCH OR SNOW ACROSS SOME AREAS
DURING THIS TIME. IFR CONDITIONS WILL BE LIKELY FOR A TIME....WITH
3/4SM VSBYS POSSIBLE

KMD

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* MEDIUM CONFIDENCE IN PRECIP END TIME.
* MEDIUM IN CIG TRENDS AND TIMES TO LIFT ABOVE IFR.
* MEDIUM-HIGH CONFIDENCE IN WIND TRENDS/TIMING.
* HIGH CONFIDENCE IN A PERIOD OF SNOW WEDNESDAY. MEDIUM CONFIDENCE
  FOR ONSET TIME. HIGH CONFIDENCE IN AT LEAST DROPPING TO IFR VSBY.

KMD

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...MVFR CIGS WITH SNOW FLURRIES.

THURSDAY...MVFR CIGS PSBL IN THE MORNING. W WIND.

FRIDAY/SATURDAY...VFR. W WIND.

SUNDAY...VFR. NW WIND.

MONDAY...VFR.

KMD

&&

.MARINE...
437 PM CST

WEAKENING LOW PRESSURE OVER SOUTHERN LAKE MICHIGAN WILL QUICKLY MOVE
NORTHEAST TO LAKE HURON TODAY...ALLOWING THE PRESSURE
GRADIENT BETWEEN STRONG HIGH PRESSURE IN QUEBEC AND THIS LOW TO
EASE ACROSS THE LAKE. THERE COULD STILL BE A PERIOD OF GALES OVER
THE NORTH HALF THROUGH SHORTLY AFTER DAYBREAK. A PORTION OF THE
LOW HANGS BACK OVER THE LAKE TONIGHT...BUT GETS SHOVED EAST AS
MODESTLY STRONG HIGH PRESSURE BUILDS INTO THE WESTERN PLAINS.
MEANWHILE STRONG LOW PRESSURE WILL ESTABLISH ITSELF OVER HUDSON
BAY LATE WEDNESDAY NIGHT...THEN STRENGTHEN INTO FRIDAY. AHEAD OF
THE HIGH...A MORE SEASONALLY COLD AIRMASS WILL SPILL OVER THE
LAKE UNDER A PERIOD OF WESTERLY WINDS THOUGH BELOW GALE LEVELS.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...AREAL FLOOD ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 6 AM TUESDAY.

IN...AREAL FLOOD ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     6 AM TUESDAY.

LM...SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 9 AM TUESDAY.

     SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 4 PM TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 29, 4:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 AM CST TUE DEC 29 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
404 AM CST TUE DEC 29 2015 /504 AM EST TUE DEC 29 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY TO AREAS OF DRIZZLE WILL BE SEEN THIS MORNING...SOME OF
WHICH MAY FREEZE ON CONTACT TO SURFACES AS TEMPERATURES EASE
DOWNWARD. USE CAUTION IF TRAVELING AND ALLOW EXTRA TIME.

MANY RIVERS WILL BE RISING INTO OR NEAR FLOOD TODAY AND TONIGHT.
IN ADDITION...SOME STANDING WATER IN LOW-LYING OR FAVORED AREAS
WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW IS LIKELY FOR MUCH OF THE OUTLOOK AREA ON WEDNESDAY MORNING
AND EARLY AFTERNOON. MINOR ACCUMULATIONS UNDER TWO INCHES APPEAR
LIKELY.

WATER LEVELS WILL REMAIN HIGH OR IN FLOOD ON AREA RIVERS THROUGH
MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-301015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
404 AM CST TUE DEC 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH THIS
MORNING...WITH WAVES REMAINING HAZARDOUS ACROSS THE INDIANA
NEARSHORE THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
404 AM CST TUE DEC 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALES ARE LIKELY THROUGH MID MORNING ACROSS THE NORTH HALF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

MTF/KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Dec 29, 3:52 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
352 AM CST TUE DEC 29 2015

ILZ003>006-008-010>014-019>022-291500-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET
352 AM CST TUE DEC 29 2015

...PATCHY FREEZING DRIZZLE AND SNOW THIS MORNING...

TEMPERATURES ARE SLOWLY DROPPING ACROSS NORTHERN ILLINOIS EARLY
THIS MORNING AND WILL CONTINUE TO DIP TO BELOW FREEZING IN MANY
OUTLYING LOCATIONS. DRIZZLE ACROSS THE AREA WILL LIKELY FREEZE ON
SOME SURFACES WITH THE FALLING TEMPERATURES...AND THIS COULD
INCLUDE UNTREATED ROADWAYS. MANY AREA ROADS AND SIDEWALKS ARE
ALREADY WET AND MAY SEE PATCHY ICING SIMPLY DUE TO THE FALLING
TEMPERATURES.

THERE HAS ALSO BEEN LIGHT SNOW OBSERVED AND SOME OF THIS MAY BE
ABLE TO STICK ON ROADS TOO.

ALLOW YOURSELF EXTRA TIME DURING THE MORNING COMMUTE AND USE
EXTRA CAUTION.

MTF
Local storm report, Dec 29, 4:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
433 AM CST TUE DEC 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SLEET            ROCKFORD AIRPORT        42.20N 89.10W
12/29/2015  M3.50 INCH       WINNEBAGO          IL   OFFICIAL NWS OBS

            THIS WAS A 24-HOUR COMBINATION OF SLEET AND SNOW.

1200 AM     SLEET            OHARE AIRPORT           41.98N 87.90W
12/29/2015  M1.90 INCH       COOK               IL   OFFICIAL NWS OBS

1200 AM     SLEET            ROMEOVILLE              41.65N 88.09W
12/29/2015  M1.60 INCH       WILL               IL   OFFICIAL NWS OBS

1200 AM     SLEET            3 SW MIDWAY AIRPORT     41.75N 87.79W
12/29/2015  M2.10 INCH       COOK               IL   CO-OP OBSERVER

            THERE WAS BRIEFLY SNOW BUT ALMOST ALL OF THIS WAS SLEET.
            SLEET IS GROUPED WITH SNOW OFFICIALLY SO RECORDS FOR
            EXACT SLEET AMOUNTS ARE DIFFICULT TO ACQUIRE. THE LONG
            TIME COOP OBSERVER CHECKED BACK THROUGH HIS RECORDS AND
            NOT FOUND ANY REMARKS NOTING THIS HIGH OF SLEET TOTALS
            FOR HIS LOCATION.

&&

MTF
Local storm report, Dec 29, 4:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 AM CST TUE DEC 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SLEET            1 NE ROSCOE             42.43N 88.99W
12/28/2015  M3.50 INCH       WINNEBAGO          IL   TRAINED SPOTTER

0900 PM     SLEET            WHEATON                 41.86N 88.11W
12/28/2015  E2.00 INCH       DUPAGE             IL   PUBLIC

            COMBINATION OF SLEET AND SNOW.

0700 PM     SLEET            HARWOOD HEIGHTS         41.97N 87.81W
12/28/2015  M2.10 INCH       COOK               IL   COCORAHS

0600 PM     FREEZING RAIN    PONTIAC                 40.88N 88.64W
12/28/2015  E0.30 INCH       LIVINGSTON         IL   PUBLIC

            WIDESPREAD POWER OUTAGES WITH SEVERAL DOWNED TREES AND
            POWERLINES.

0600 PM     FREEZING RAIN    MENDOTA                 41.55N 89.12W
12/28/2015  E0.25 INCH       LA SALLE           IL   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN WITH POWER OUTAGES IN TOWN.

&&

MTF
Local storm report, Dec 29, 4:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 AM CST TUE DEC 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SLEET            ELBURN                  41.89N 88.47W
12/28/2015  M2.30 INCH       KANE               IL   PUBLIC

            COMPLETELY FROM SLEET.

0500 PM     FREEZING RAIN    CHATSWORTH              40.75N 88.29W
12/28/2015  U0.00 INCH       LIVINGSTON         IL   PUBLIC

            LARGE BRANCH DOWNED FROM ICE ACCUMULATION.

&&

MTF
Local storm report, Dec 29, 4:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 AM CST TUE DEC 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SLEET            OHARE AIRPORT           41.98N 87.90W
12/29/2015  M1.90 INCH       COOK               IL   OFFICIAL NWS OBS

1200 AM     SLEET            ROCKFORD AIRPORT        42.20N 89.10W
12/29/2015  M3.50 INCH       WINNEBAGO          IL   OFFICIAL NWS OBS

            THIS WAS A 24-HOUR COMBINATION OF SLEET AND SNOW.

1200 AM     SLEET            3 SW MIDWAY AIRPORT     41.75N 87.79W
12/29/2015  M2.10 INCH       COOK               IL   CO-OP OBSERVER

            THERE WAS BRIEFLY SNOW BUT ALMOST ALL OF THIS WAS SLEET.
            SLEET IS GROUPED WITH SNOW OFFICIALLY SO RECORDS FOR
            EXACT SLEET AMOUNTS ARE DIFFICULT TO ACQUIRE. THE LONG
            TIME COOP OBSERVER CHECKED BACK THROUGH HIS RECORDS AND
            NOT FOUND ANY REMARKS NOTING THIS HIGH OF SLEET TOTALS
            FOR HIS LOCATION.

1200 AM     SLEET            ROMEOVILLE              41.65N 88.09W
12/29/2015  M1.60 INCH       WILL               IL   OFFICIAL NWS OBS

1040 PM     SLEET            POLO                    41.98N 89.58W
12/28/2015  M3.50 INCH       OGLE               IL   PUBLIC

            SNOW/SLEET COMBO BUT MOSTLY SLEET.

1040 PM     SLEET            NAPERVILLE              41.76N 88.15W
12/28/2015  M2.00 INCH       DUPAGE             IL   NWS EMPLOYEE

0900 PM     SNOW             CRYSTAL LAKE            42.23N 88.33W
12/28/2015  M3.2 INCH        MCHENRY            IL   CO-OP OBSERVER

            MOSTLY SLEET WITH SNOW

0900 PM     SLEET            WHEATON                 41.86N 88.11W
12/28/2015  E2.00 INCH       DUPAGE             IL   PUBLIC

            COMBINATION OF SLEET AND SNOW.

0700 PM     SLEET            28 ENE ROGERS PARK      42.17N 87.17W
12/28/2015  M3.00 INCH       LMZ777             IL   COCORAHS

            SO FAR.

0700 PM     SLEET            HARWOOD HEIGHTS         41.97N 87.81W
12/28/2015  M2.10 INCH       COOK               IL   COCORAHS

0700 PM     SLEET            1 NE ROSCOE             42.43N 88.99W
12/28/2015  M3.50 INCH       WINNEBAGO          IL   TRAINED SPOTTER

0630 PM     SLEET            3 NNW AURORA            41.82N 88.31W
12/28/2015  M2.00 INCH       KANE               IL   COCORAHS

            COMBINATION SLEET/ SNOW TOTAL.

0615 PM     SLEET            5 N BATAVIA             41.92N 88.30W
12/28/2015  M3.00 INCH       KANE               IL   COCORAHS

            STREETS,SIDEWALKS,DRIVEWAY SLUSH COVERED. LIGHT RAIN
            CURRENTLY.

0600 PM     FREEZING RAIN    PONTIAC                 40.88N 88.64W
12/28/2015  E0.30 INCH       LIVINGSTON         IL   PUBLIC

            WIDESPREAD POWER OUTAGES WITH SEVERAL DOWNED TREES AND
            POWERLINES.

0600 PM     FREEZING RAIN    MENDOTA                 41.55N 89.12W
12/28/2015  E0.25 INCH       LA SALLE           IL   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN WITH POWER OUTAGES IN TOWN.

0500 PM     SLEET            ELBURN                  41.89N 88.47W
12/28/2015  M2.30 INCH       KANE               IL   PUBLIC

            COMPLETELY FROM SLEET.

0500 PM     FREEZING RAIN    CHATSWORTH              40.75N 88.29W
12/28/2015  U0.00 INCH       LIVINGSTON         IL   PUBLIC

            LARGE BRANCH DOWNED FROM ICE ACCUMULATION.

0500 PM     SLEET            N REMINGTON             40.77N 87.15W
12/28/2015  M1.64 INCH       JASPER             IN   COCORAHS

            SO FAR.

0500 PM     HEAVY SLEET      5 NW CAROL STREAM       41.97N 88.19W
12/28/2015  M2.50 INCH       DUPAGE             IL   COCORAHS

            EXTREMELY WET SNOW/SLEET.

0445 PM     HEAVY SLEET      4 NE BROOKFIELD         41.87N 87.79W
12/28/2015  M3.00 INCH       COOK               IL   COCORAHS

            TOTAL

0430 PM     SLEET            4 NNW COAL CITY         41.34N 88.30W
12/28/2015  M1.72 INCH       GRUNDY             IL   COCORAHS

            WATER EQUIVALENT.

0430 PM     SLEET            5 NNW ADDISON           42.00N 88.05W
12/28/2015  M2.20 INCH       COOK               IL   COCORAHS

            TOTAL

0425 PM     SLEET            N CAPRON                42.40N 88.74W
12/28/2015  M2.00 INCH       BOONE              IL   COCORAHS

            TOTAL.

0400 PM     SLEET            BATAVIA                 41.85N 88.30W
12/28/2015  M2.10 INCH       KANE               IL   TRAINED SPOTTER

0400 PM     SLEET            3 NNW ALSIP             41.71N 87.75W
12/28/2015  M1.50 INCH       COOK               IL   COCORAHS

            OF SLEET SNOW MIX. HAS SWITCHED TO RAIN. STREETS HAVE
            FLOODED.

0310 PM     SLEET            ENE PEOTONE             41.33N 87.79W
12/28/2015  M1.40 INCH       WILL               IL   COCORAHS

            CHANGED TO RAIN NOW.

0253 PM     HEAVY RAIN       1 NW OTTAWA             41.36N 88.86W
12/28/2015  M1.59 INCH       LA SALLE           IL   COCORAHS

            FLOODING IN HOMES,BACKYARDS AND FIELDS. SLUSH ON STREETS.

0230 PM     SLEET            4 S CARPENTERSVILLE     42.06N 88.26W
12/28/2015  M2.00 INCH       KANE               IL   COCORAHS

            SLEET MIXING WITH FREEZING RAIN AT TIMES.

0230 PM     HEAVY SLEET      3 NW ALSIP              41.70N 87.78W
12/28/2015  M2.00 INCH       COOK               IL   COCORAHS

0202 PM     SLEET            1 S CHICAGO             41.87N 87.63W
12/28/2015  M1.20 INCH       COOK               IL   NWS EMPLOYEE

            COMBINATION OF SLEET AND FREEZING RAIN.

&&

MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
December 29, 6:00 AM CST to 10:00 PM CST
Where
Livingston County, 1.45 mi SSE of Blair
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.081, -88.308

Flooding occurred in rural Dwight. A Bourbonnais, IL man was found dead and Livingston County officers said the vehicle hydroplaned or became submerged in water, and then was overcome by the current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Livingston2015-12-2949MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611589.